West Virginia, 2017

High Wind in West Virginia, February 12 to 13, 2017

February 12 to 13, 2017 · NWS RLX · 2 events in 2 counties and zones

A strong cold front crossed the Middle Ohio River Valley and Central Appalachians through the evening of the 12th. Gusty winds occurred both ahead of and behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front crossed the Middle Ohio River Valley and Central Appalachians through the evening of the 12th. Gusty winds occurred both ahead of and behind the front. The strongest winds were across north central West Virginia, where widespread gusts of 40 to 50 mph were measured by automated weather stations, there were also some isolated reports of 50 to 60 mph. Scattered power outages were reported, due to fallen trees. Several thousand residents experienced power hits through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 6:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 12, 6:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
647 PM EST Sun Feb 12 2017

.SYNOPSIS...
Strong cold front exits later this afternoon. Very strong winds
for mainly higher elevations of northern mountains with snow
showers tonight. High pressure through Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 2 PM Sunday...

Model consistency continues this period. Strong cold front exits
the mountains by evening, with good cold advection on northwest
flow rapidly dropping temperatures this evening. For most of
the area, rain showers end outside of and diminish in the
mountains by 00Z, but appears per BUFKIT soundings enough
moisture depth remains in the northern mountains to combine with
good upslope cold advection to develop a period of snow showers
there. The best period will be short, between 06Z and 12Z where
low level instability is indicated. Because of this, chose to
be a bit more aggressive in snow accums above 2500 feet tonight
in the northern mountains than I would normally do. However,
this will still only bring a minor accumulation by Monday
morning, ranging from 1 to 3 inches of snow which would not
require a snow headline. The big factor in all this will be the
very strong winds tonight and Monday morning that will keep our
present wind advisories and warnings going through Monday
morning. For this, included blowing snow above 3000 feet which
will be included in the wind headlines. Elsewhere, we look for
diminishing of clouds from west to east in the low lands
tonight, as much drier air will work in here, especially south
and west. Temperatures tonight will drop well down in the 20s.
Despite all this, wind chill advisory criteria will not be met.
So only headline will be the wind.

Monday will be a day of relative recovery as some warm
advection already begins in the afternoon along with increasing
sunshine. This will help boost temps back into the 40s for
highs, along with diminishing winds with the pressure gradient
relaxing as high pressure settles in.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...

Strong cyclogenesis to take place from merging southern and
northern stream upper level systems over the northeast, which
has been a consistent solution over the past few model runs.
This translates to only low end POPs for the eastern CWA and a
reinforcement of chilly air for the end of the week.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

Extended forecast is dry with a warming trend the upper level
ridge builds into the eastern third of the CONUS for the
weekend. Temperatures expected to climb back well above normal
once again as the frigid airmasses remain locked far above 60
degrees north latitude.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
18Z Sunday thru 18Z Monday...
As of 1 PM Sunday...

Gusty and strong winds at times are the main concern this
period despite a general tendency to remain VFR. MVFR conditions
possible at times and even a slight chance of IFR at KEKN in
snow, but not confident enough to include in TAF. A little
possibility for LLWS, but due to strong surface winds it will
mainly be due to directional shear and marginal at that.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of winds the biggest factor. Looks
like the strongest will make its way through the area between
01-04Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 MON
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  L    L    M    M    M    M    M    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  L    L    L    M    M    M    M    M    M    L    H    M

AFTER 00Z TUESDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 1 PM EST Monday for WVZ516-518-520-522-524-
     525.
     High Wind Warning until 1 PM EST Monday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/DTC
NEAR TERM...JMV/DTC
SHORT TERM...26
LONG TERM...26
AVIATION...JW
Hazardous weather outlook, Feb 12, 4:07 AM EST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EST Sun Feb 12 2017

WVZ523-526-130915-
Northwest Pocahontas-Southeast Randolph-
407 AM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

This hazardous weather outlook is for portions of northeast West
Virginia.

.DAY ONE...TODAY AND TONIGHT.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-520-522-524-525-130915-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
407 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

This hazardous weather outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...TODAY AND TONIGHT.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-130915-
Greenup-Carter-Boyd-Lawrence KY-Perry-MORGAN-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
407 AM EST Sun Feb 12 2017

This hazardous weather outlook is for northeast
Kentucky...southeast Ohio...southwest Virginia...and portions of
central West Virginia...northeast West Virginia...northern West
Virginia...southeast West Virginia...southern West Virginia and
western West Virginia.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday THROUGH Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 12, 7:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
708 PM EST SUN FEB 12 2017

OHZ066-067-075-076-084-WVZ009>011-017>020-028>032-039-040-521-130200-
Morgan-Perry-Vinton-Washington-Athens-Doddridge-Wirt-Northwest
Webster-Wood-Upshur-Lewis-Braxton-Barbour-Calhoun-Harrison-Ritchie-
Taylor-Gilmer-Pleasants-Tyler-
708 PM EST SUN FEB 12 2017

...A SHOWER WILL AFFECT WASHINGTON...MORGAN...PERRY...ATHENS...
NORTHEASTERN VINTON...NORTHEASTERN CALHOUN...UPSHUR...CENTRAL WIRT...
NORTH CENTRAL WEBSTER...BARBOUR...WOOD...HARRISON...PLEASANTS...
RITCHIE...DODDRIDGE...TAYLOR...GILMER...LEWIS...NORTHEASTERN BRAXTON
AND TYLER COUNTIES...

A line of showers will move through Southeast Ohio and Central West
Virginia. This line of showers will likely cause isolated wind gusts
in excess of 40 mph.

Locations impacted include...
Parkersburg, Athens, Clarksburg, Marietta, Belpre, Buckhannon,
Nelsonville, Grafton, New Lexington, Weston, Philippi, Harrisville,
St. Marys, Glouster, McConnelsville, Glenville, Somerset, Beverly,
Elizabeth and Middlebourne.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 75 and 129.
 Interstate 77 in West Virginia between mile markers 164 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 82.

LAT...LON 3991 8217 3977 8208 3975 8164 3959 8159
      3958 8148 3965 8147 3954 8104 3960 8085
      3943 8058 3939 8009 3944 7990 3924 7984
      3867 8028 3939 8242 3939 8229 3955 8216
      3960 8238 3984 8243 3992 8231
TIME...MOT...LOC 0006Z 321DEG 26KT 3991 8217

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northwest Pocahontas

When
February 12, 8:00 PM EST to February 13, 2:00 AM EST
Where
Northwest Pocahontas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

High Wind, Southeast Randolph

When
February 12, 8:00 PM EST to February 13, 2:00 AM EST
Where
Southeast Randolph forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669699, 669701.